Jump to content

Harvard MRI study: Meditation rebuilds the brains gray matter in 8 wks


Addax
 Share

Recommended Posts

  • Moderator Emeritus

Here's the link: http://news.harvard.edu/gazette/story/2011/01/eight-weeks-to-a-better-brain/

 

Here's a quick quote from the article:

 

"Amishi Jha, a University of Miami neuroscientist who investigates mindfulness-training’s effects on individuals in high-stress situations, says, “These results shed light on the mechanisms of action of mindfulness-based training. They demonstrate that the first-person experience of stress can not only be reduced with an eight-week mindfulness training program but that this experiential change corresponds with structural changes in the amygdala, a finding that opens doors to many possibilities for further research on MBSR’s potential to protect against stress-related disorders, such as post-traumatic stress disorder.” Jha was not one of the study investigators."

1988-2012: Prozac @ 60mg (with a few failed attempts to discontinue)

Fall 2012: Returned to 40mg after horrid withdrawal symptoms 

Fall 2013: 40mg Fluoxetine, added 150mg Wellbutrin to treat fatigue 

Winter 2014: Attempting to taper (too fast)

April 2014: 9mg Fluoxetine + 37.5 Wellbutrin 

Summer 2014: 8 mg Fluoxetine + 0 Wellbutrin

Late summer/Early Fall 2014: Debilitating Withdrawal symptoms 

Oct- Dec 2014: Panicked reinstatement began ->30mg Fluoxetine 

March 2015->Jan 2021: taper to 20mg Fluoxetine 

Jan 2021 20 mg - Began tapering by 1mg every 2-3 months

December 2022: 9mg

My 2014 withdrawal experience: https://rxisk.org/antidepressant-withdrawal-a-prozac-story/

 

Link to comment
Share on other sites

Ive been hearing about mindfulness meditation a lot lately. Maybe it's time to dive in. I'm worried about becoming nervous or frustrated though--about failing. Does anyone here practice it?

2009: Cancer hospital said I had adjustment disorder because I thought they were doing it wrong. Their headshrinker prescribed Effexor, and my life set on a new course. I didn't know what was ahead, like a passenger on Disneyland's Matterhorn, smiling and waving as it climbs...clink, clink, clink.

2010: Post surgical accidental Effexor discontinuation by nurses, masked by intravenous Dilaudid. (The car is balanced at the top of the track.) I get home, pop a Vicodin, and ...

Whooosh...down, down, down, down, down...goes the trajectory of my life, up goes my mood and tendency to think everything is a good idea.
2012: After the bipolar jig was up, now a walking bag of unrelated symptoms, I went crazy on Daytrana (the Ritalin skin patch by Noven), because ADHD was a perfect fit for a bag of unrelated symptoms. I was prescribed Effexor for the nervousness of it, and things got neurological. An EEG showed enough activity to warrant an epilepsy diagnosis rather than non-epileptic ("psychogenic") seizures.

:o 2013-2014: Quit everything and got worse. I probably went through DAWS: dopamine agonist withdrawal syndrome. I drank to not feel, but I felt a lot: dread, fear, regret, grief: an utter sense of total loss of everything worth breathing about, for almost two years.

I was not suicidal but I wanted to be dead, at least dead to the experience of my own brain and body.

2015: I  began to recover after adding virgin coconut oil and organic grass-fed fed butter to a cup of instant coffee in the morning.

I did it hoping for mental acuity and better memory. After ten days of that, I was much better, mood-wise. Approximately neutral.

And, I experienced drowsiness. I could sleep. Not exactly happy, I did 30 days on Wellbutrin, because it had done me no harm in the past. 

I don't have the DAWS mood or state of mind. It never feel like doing anything if it means standing up.

In fact, I don't especially like moving. I'm a brain with a beanbag body.   :unsure:

Link to comment
Share on other sites

LOL. I read the first few lines of the article, and when I saw the word "stress," I thought of my loan mod and immediately wanted to check my bank balance instead of finishing the article.

2009: Cancer hospital said I had adjustment disorder because I thought they were doing it wrong. Their headshrinker prescribed Effexor, and my life set on a new course. I didn't know what was ahead, like a passenger on Disneyland's Matterhorn, smiling and waving as it climbs...clink, clink, clink.

2010: Post surgical accidental Effexor discontinuation by nurses, masked by intravenous Dilaudid. (The car is balanced at the top of the track.) I get home, pop a Vicodin, and ...

Whooosh...down, down, down, down, down...goes the trajectory of my life, up goes my mood and tendency to think everything is a good idea.
2012: After the bipolar jig was up, now a walking bag of unrelated symptoms, I went crazy on Daytrana (the Ritalin skin patch by Noven), because ADHD was a perfect fit for a bag of unrelated symptoms. I was prescribed Effexor for the nervousness of it, and things got neurological. An EEG showed enough activity to warrant an epilepsy diagnosis rather than non-epileptic ("psychogenic") seizures.

:o 2013-2014: Quit everything and got worse. I probably went through DAWS: dopamine agonist withdrawal syndrome. I drank to not feel, but I felt a lot: dread, fear, regret, grief: an utter sense of total loss of everything worth breathing about, for almost two years.

I was not suicidal but I wanted to be dead, at least dead to the experience of my own brain and body.

2015: I  began to recover after adding virgin coconut oil and organic grass-fed fed butter to a cup of instant coffee in the morning.

I did it hoping for mental acuity and better memory. After ten days of that, I was much better, mood-wise. Approximately neutral.

And, I experienced drowsiness. I could sleep. Not exactly happy, I did 30 days on Wellbutrin, because it had done me no harm in the past. 

I don't have the DAWS mood or state of mind. It never feel like doing anything if it means standing up.

In fact, I don't especially like moving. I'm a brain with a beanbag body.   :unsure:

Link to comment
Share on other sites

Hello,

 

I have been practicing mindfulness meditation for almost 90 days now and I think it has been a major factor in surviving my CT off of SSRI use.  I use the headspace app. and I highly recommend it as it is very structured and guides you through the process.  I don't think it is just a bunch BS, I really feel like it can be an important tool for those of us who are dealing with depression/anxiety or those going through withdrawal.

20+ years of Zoloft 50-100 mg CT 03/2014 for 5 months
Back on Prozac 20 mg for 4 months CT since 11/2014
Found this forum the last day of 2014
The secret is to keep going!  Time will heal.


 
Link to comment
Share on other sites

  • 6 years later...

Hi @Altostrata, @Caspur

(Not sure where to post this Alto).

I hope you are both well.
I recently saw a documentary about anxiety, presented by comedian Celia Pacquola.  I am now aware that an anxious brain can be detected with a brain scan.  My question is, has anyone done a study to examine the WD brain with such technology? 
 

Lexapro Fast Track/ Cold Turkey

Last dose end Dec 2018 

Tapered 1/2 a daily dose a week (20mg) for  14 weeks, last dose was a 20 mg pill!!  

 3.5 times slower than Psychiatrist recommended, I felt proud of myself!! Little did I know!!!!Got too scared to reinstate because I’d left it too long.

On ADs for 20 years (Prozac approx 10 years/ Pristiq approx 3 years/ Citalipram approx 2 years/. Lexapro a approx  5 years/. Last two years 40mgs Lexapro day.

Link to comment
Share on other sites

  • Administrator
8 hours ago, Katy398 said:

 I am now aware that an anxious brain can be detected with a brain scan. 

 

This is nonsense. A lot of claims are made about brain scans and psychiatric conditions. They are hokum.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

  • Moderator Emeritus
14 hours ago, Altostrata said:

hokum.

 

Definition from https://www.wordnik.com/words/hokum

 

hokum
 
hō′kəm

noun

  1. Something apparently impressive or legitimate but actually untrue or insincere; nonsense.

Please DO NOT TAG me - thank you

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions. 

  MISSION ACCOMPLISHED:    (6 year taper)      0mg Pristiq      on 13th November 2021

ADs since ~1992:  25+ years - 1 unknown, Prozac (muscle weakness), Zoloft; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after); Pristiq:  50mg 2012, 100mg beg 2013 (Serotonin Toxicity)  Tapering from Oct 2015 - 13 Nov 2021   LAST DOSE 0.0025mg

Post 0 updates start here    My tapering program     My Intro (goes to tapering graph)

 VIDEO:   Antidepressant Withdrawal Syndrome and its Management

Link to comment
Share on other sites

 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy